Wyoming, 2010High Wind in Wyoming, November 16, 2010
November 16, 2010 · NWS RIW · 3 events in 3 counties and zones
Favorable jet dynamics produced high wind across areas of Sweetwater and southern Sublette counties. Gusts of 60 to 66 mph were observed.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Favorable jet dynamics produced high wind across areas of Sweetwater and southern Sublette counties. Gusts of 60 to 66 mph were observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 16, 3:17 AM MST, 6 hours 55 minutes earlier.
Area forecast discussion, Nov 16, 3:17 AM MST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
317 AM MST TUE NOV 16 2010
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
WHAT WAS LEFT OF THE CONVECTIVE SNOW BANDS OVER THE EASTERN PORTION
OF THE CWA EARLIER THIS EVENING HAVE DISSIPATED.
LOOKING WEST...THE STRONG VORT MAX JUST EAST OF SEATTLE...THAT HAS
BEEN PRODUCING LIGHTNING DURING THE LAST HOUR...WILL BE TRACKING
RAPIDLY TOWARD WYOMING DURING THE NEXT 9 HOURS WITH THE TROUPHA
EXPECTED AROUND 18Z ACROSS CENTRAL WYOMING TODAY. STRONG WESTERLY
DIFLUENT UPSLOPE FLOW AND STRONG ISENTROPIC UPGLIDE PERPENDICULAR
TO THE ISOBARS HAS ALREADY ENSUED ACROSS WESTERN WYOMING WHERE SNOW
IS INCREASING ALONG WITH SOME BLOWING SNOW EVIDENT ON THE TETON PASS
WEB CAM AND WIND GUSTS OF OVER 50 MPH HAVE BEEN REPORTED ON
RENDEZVOUS PEAK. THE WINTER WEATHER ADVISORY IS IN GOOD SHAPE AS 3
TO 5 INCHES OF SNOWFALL HAVE FALLEN IN THE MTNS SO FAR WITH ANOTHER
12 HOURS TO GO WITH THE HILITE.
WEST SOUTHWEST WINDS WILL ALSO PICK UP ACROSS THE SOUTHERN WIND
CORRIDOR AHEAD OF THE THIS APPROACHING WEATHER SYSTEM THIS MORNING. THERE
IS A HINT OF A WEAK MTN WAVE THIS MORNING OVER THE LND FOOTHILLS
WITH RED CANYON DISPLAYING CLOSE TO 40 MPH WINDS. WILL CONTINUE TO
MONITOR. THEN EVEN STRONGER WEST WINDS WILL INCREASE ACROSS
SWEETWATER COUNTY AFTER THE TROUHPA AS WELL AS DURING AND AFTER THE
ASSOCIATED PACIFIC FROPA WHICH WILL OCCUR AROUND MID DAY. HAVE OPTED
TO HOIST A HIGH WIND WARNING FOR SWEETWATER COUNTY GIVEN THE 50 KNOT
H7 AND BL WIND SPEEDS...THE 5 ISOHYPES OVER WYOMING SPACED EVERY 3
UNITS AND THE PERSISTENT 35 KNOT SUSTAINED WINDS PORTRAYED ON THE
MAV MOS FOR RKS FOR TUESDAY AFTERNOON. SOME RAIN/SNOW TURNING TO ALL
SNOW SHOWERS WILL ALSO OCCUR ACROSS SWEETWATER MAKING FOR OCCASIONAL
REDUCTION IN VSBY.
THE HEAVIEST SNOWFALL SHOULD BE ENDING BY MID AFTERNOON TUESDAY IN
THE WEST. MEANWHILE NUMEROUS RAIN AND SNOW SHOWERS WILL SPILL OVER
THE DIVIDE TUESDAY AFTERNOON WITH THE PACIFIC FRONT ALONG WITH Q
VECTOR FORCING AIDING IN LIFT. EVEN THREW IN ISOLATED LTG TO ACCOUNT
FOR THE NEGATIVE LIFTED INDICES. THEN THE CANADIAN FRONT WILL PUSH
SOUTH ACROSS NORTHERN WYOMING AROUND 22Z AND CENTRAL WYOMING AROUND
00Z WED. 3 HOURLY 8MB SURFACE PRESSURE RISES HAVE BEEN CONSISTENTLY
ADVERTISED BY THE MODELS TO OCCUR OVER JOHNSON COUNTY EARLY TUE EVE
WITH 7MB OVER THE NORTHERN BIG HORN BASIN. WITH 50 KNOT NORTHERLY BL
AND H7 NW WINDS OVER JOHNSON COUNTY TUE EVE AND THE CLOSER
PROXIMATELY TO THE H7 CLOSED LOW TRACKING FROM MT TO SD LATE TUE
AIDING IN FORCING FOR SNOWFALL...HAVE OPTED TO GO WITH A WINTER
WEATHER ADVISORY FOR NORTHERN JOHNSON COUNTY FOR THE COMBINATION OF
1 TO 2 INCHES OF SNOW COMBINING WITH 30 TO 40 MPH WIND WITH GUSTS TO
50 MPH REDUCING THE VSBY TO NEAR ZERO AT TIMES KEEPING INTERSTATES
25 AND 90 IN MIND. EVEN AREAS SUCH AS THE RIW AND THE SURROUNDING
WIND RIVER BASIN...WHICH HAVE THE RELATIVELY LOWEST POPS...HAVE A
GOOD SHOT AT SEEING AT LEAST A LIGHT SNOW ACCUMULATION AS THIS AREA
SEEMS TO HAVE GOOD TRACK RECORD OF SUCH OCCURRENCES WHEN THE NOSE OF
THE COLD AIR ADVECTION AT H7 WRAPS AROUND THE BACK SIDE OF THE LOW.
STRONG NORTH WINDS SHOULD ALSO OCCUR OVER THE WIND RIVER BASIN AND
THE NORTHERN BIG HORN BASIN BUT TO A LESSER DEGREE. THE WINDS SHOULD
DECREASE RAPIDLY AFTER 04Z OR SO THIS EVENING.
WEDNESDAY WILL BE A RELATIVELY UNEVENTFUL DAY BETWEEN WEATHER
SYSTEMS WITH BACKING NW FLOW DELIVERING LIGHT SNOW TO THE NW
MTNS.
BY WED NT WE WILL SEE A MAJOR PATTERN CHANGE WITH THE DEEP TROUGH
THAT HAS BEEN SITTING OVER THE CENTRAL UNITED STATES FOR A WHILE
EXITING EAST ALONG WITH A BACKING FLOW PATTERN. LATE WED NT THE
CIRCULATION OFF THE EASTERN ALEUTIANS WILL APPROACH THE LOWER 48. AS
IT DOES THE GRADIENT WILL CONTINUE TO BACK AND TIGHTEN WED NT WHICH
IS A FAVORABLE PATTERN FOR A HIGH WIND EVENT FOR CODY/CLARK. THE
CROSS SECTIONS ARE INDICATING SIGNATURES FOR A POTENTIAL MTN WAVE
EVENT THERE WITH 50 KNOT INBOUND WINDS INTO THE ABSAROKAS AND 70 KNOT
OUT BOUND WINDS ALONG WITH A GOOD LOWER STABLE LAYER IN THE FIRST
FEW THOUSAND FEET. THE FROUDE NUMBER WAS CALCULATED TO BE .99. IF
ALL ELSE FALES WE STILL HAVE THE RIGHT FRONT QUAD OF THE JET TO GET
GOOD GAP FLOW GOING IN THAT REGION. THE COD NAM MOS GUIDANCE GIVES
COD 28 SUSTAINED WINDS AT 18Z THU WHICH ONE DOES NOT SEE VERY OFTEN.
THEN THE SOUTHERN WIND CORRIDOR GETS INTO THE ACT THURSDAY WITH 60
KNOT H7 WINDS OVER THAT AREA ALONG WITH RIGHT FRONT QUAD DYNAMICS TO
SURFACE SOME OF THOSE STRONG WINDS.
THE FIRST IN A SERIES OF SHORTWAVES EJECTING FROM THE AFOREMENTIONED
ALEUTIAN TROUGH WILL TRACK EAST ACROSS SOUTHERN CANADA THURSDAY NIGHT
FOR AN INCREASING CHANCE OF ACCUMULATING SNOW IN NORTHWEST WY.
.LONG TERM...FRIDAY THROUGH TUESDAY
SIGNIFICANT MODEL DIFFERENCES IN THE MEDIUM RANGE PERIOD...
ESPECIALLY WITH RESPECT TO THE SWD PUSH OF THE CANADIAN AIRMASS OVER
THE WEEKEND. THE ECMWF HAS THE BEST SWD PUSH FRIDAY NIGHT INTO
SATURDAY...WELL INTO CENTRAL WYO...WHILE THE GFS HOLDS THE FRONT IN
THE FAR NRN ZONES. THE GEM IS ABOUT HALF WAY IN THE MIDDLE WITH THE
FRONT ALONG A THP TO SRN JOHNSON COUNTY LINE SATURDAY. THE PACNW
UPPER LOW THAT DEVELOPS OVER THE WEEKEND IS NOT FORECAST TO BE AS
FAR SOUTH AS PREVIOUS NIGHTS BUT I AM STILL VERY CONCERNED ABOUT
THIS COLD AIRMASS SAGGING SWD EVEN WITH THE SLY FLOW ALOFT. IF THE
MODELS ERROR IN THESE SCENARIOS...IT'S USUALLY BECAUSE THEY DON'T
PUSH THE COLD AIR FAR ENOUGH SWD. THE GFS IS WEAKER WITH THE SFC
HIGH ACROSS MT AND SRN CANADA THAN THE ECMWF OR GEM WHICH MAKES ALL
THE DIFFERENCE. THE CONSENSUS WAS TO KEEP THE COLD FRONT FURTHER
NORTH BUT CONFIDENCE IS LOW AT BEST THIS WEEKEND WITH THE FRONTAL
POSITION. TEMPERATURES WILL BE AT LEAST 20 DEGREES COLDER BEHIND
THIS FRONT. SNOW SHOULD RETURN TO THE WEST FRIDAY INTO SATURDAY WITH
SIGNIFICANT ACCUMULATION POSSIBLE AS THE INCREASING SW FLOW COMBINES
WITH POTENTIAL RIGHT ENTRANCE REGION OF 130KT JET. IF THE FRONT
DROPS FAR ENOUGH SOUTH SATURDAY...A DECENT SHOT OF SNOW MAY FALL
EAST OF THE DIVIDE WITH JET STREAK PROVIDING FORCING ON TOP OF THE
LOW LEVEL COLD DOME. THE WEST WILL LIKELY SEE PERIODS OF SNOW INTO
EARLY NEXT WEEK. THE GFS WANTS TO RELOAD THE UPPER TROUGH EARLY NEXT
WEEK WHILE THE ECMWF PUSHES THE TROUGH/UPPER LOW E OVER WYOMING ON
MONDAY WITH A COLD...CYLCONIC NW FLOW DEVELOPING MONDAY NIGHT INTO
TUESDAY. COLD AIRMASS MORE OF A CERTAINTY BUT PRECIPITATION AMOUNTS
AND EXACT TIMEFRAME IS STILL UNCERTAIN EAST OF THE DIVIDE.
&&
.AVIATION...
SNOW WILL OCCUR IN WESTERN WY TODAY WITH SNOW SHOWERS CONTINUING
AFTER 00Z WED. MVFR TO IFR CONDITIONS WILL BE COMMON IN THE WEST
INCLUDING THE KJAC...KBPI AND KPNA AIRPORTS. CONDITIONS WILL SLOWLY
IMPROVE IN THE WEST AFTER 00Z WED. ACROSS SOUTHERN WY VERY WINDY
CONDITIONS WILL OCCUR TODAY WITH WIND SPEEDS OF 25 TO 35 KNOTS AND
GUSTS TO 45 KNOTS. SNOW SHOWERS WILL MOVE THROUGH THIS AREA BETWEEN
20Z AND 00Z WITH LOCAL MVFR CONDITIONS. THE REST OF THE REGION EAST
OF THE DIVIDE WILL SEE VFR CONDITIONS TODAY INTO THIS EVENING.
HOWEVER SNOW SHOWERS WILL OCCUR AFTER 20Z AS A COLD FRONT PUSHES
FROM NORTH TO SOUTH DURING THE AFTERNOON AND EARLY EVENING HOURS.
AREAS OF MVFR CONDITIONS WILL BE POSSIBLE EAST OF THE DIVIDE FROM
20Z THROUGH 02Z WED. IFR CONDITIONS ALONG WITH MOUNTAIN
OBSCURATIONS ARE EXPECTED EARLYTHIS EVENING IN JOHNSON COUNTY
INCLUDING KBYG DUE TO SNOW AND BLOWING SNOW WHERE NORTHWEST WINDS
WILL BLOW AT 30 TO 40 MPH WITH GUSTS TO 50 MPH.
&&
.FIRE WEATHER...
SNOWFALL WITH ACCUMULATIONS OF 5 TO 10 INCHES IN THE WESTERN
MOUNTAINS AND 3 TO 5 INCHES IN THE WESTERN VALLEYS WILL TAPER OFF BY
EARLY TO MID AFTERNOON TODAY. STRONG WEST WINDS WILL ENSUE ACROSS
SOUTHERN WYOMING TODAY WITH 30 TO 40 MPH WINDS ALONG WITH 60 MPH
WIND GUSTS EXPECTED IN ZONE 279 THIS AFTERNOON AS A STRONG COLD
FRONT TRACKS SOUTHEAST ACROSS THE REGION. NUMEROUS RAIN AND SNOW
SHOWERS WILL SPILL EAST OF THE DIVIDE TODAY. BEHIND THE FRONT WIND
GUSTS AS HIGH AS 50 MPH WILL COMBINE WITH SNOWFALL IN ZONE 281 FOR
LOWERED VISIBILITY THERE. WEDNESDAY WILL BE RELATIVELY DRY WITH THE
EXCEPTION OF ZONES 140 AND 415 WHERE A BACKING NORTHWEST FLOW WILL
DELIVER LIGHT SNOW THERE. LATE WEDNESDAY NIGHT WILL FEATURE VERY
STRONG WINDS WEST IN ZONES 286 AND 276. THEN ON THURSDAY ZONES 289
AND 280 WILL BE UNDER THE GUN FOR VERY STRONG SOUTHWEST WINDS.
SNOWFALL WILL INCREASE ONCE AGAIN IN ZONES 415...140 AND 286
THURSDAY NIGHT.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 3 PM MST THIS AFTERNOON
WYZ001-012-013-023-024.
HIGH WIND WARNING FROM NOON TODAY TO 6 PM MST THIS EVENING
WYZ028>030.
WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM MST
THIS EVENING WYZ010.
&&
SHORT TERM...LIPSON
LONG TERM...SKRBAC
AVIATION...AR
FIRE WEATHER...LIPSON
Hazardous weather outlook, Nov 16, 3:33 AM MST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
333 AM MST TUE NOV 16 2010
WYZ001>020-022>030-171200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
333 AM MST TUE NOV 16 2010
...WINTER WEATHER ADVISORY FOR THE FAR WESTERN MOUNTAINS AND VALLEYS
THROUGH 3 PM THIS AFTERNOON...
...WINTER WEATHER ADVISORY FOR NORTHERN JOHNSON COUNTY FROM 2 PM TO
8 PM TODAY...
...HIGH WIND WARNING IN EFFECT FOR SWEETWATER COUNTY FOR
THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
A PACIFIC STORM SYSTEM WILL CONTINUE TO IMPACT FAR WESTERN WYOMING
THROUGH MID AFTERNOON WITH 5 TO 10 INCHES OF SNOW ACROSS THE WESTERN
MOUNTAINS BY MIDDAY TODAY AND 3 TO 5 INCHES IN THE FAR WESTERN
VALLEYS.
LOWER ELEVATIONS EAST OF THE DIVIDE WILL SEE SNOW MOVE IN DURING THE
LATE MORNING. ACCUMULATION WILL BE LIGHT AT LOWER ELEVATIONS BUT MAY
CAUSE HAZARDOUS TRAVEL AT TIMES.
STRONG WEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH WILL IMPACT
SWEETWATER COUNTY THIS AFTERNOON CAUSING DANGEROUS CROSS WINDS ON
AREA HIGHWAYS INCLUDING SECTIONS OF INTERSTATE 80.
OTHERWISE SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE
EXPECTED FROM THE GREEN MOUNTAINS TO CASPER TODAY.
30 TO 40 MPH NORTHWEST WINDS ALONG WITH 50 MPH WIND GUSTS WILL
COMBINE WITH ONE TO TWO INCHES OF SNOWFALL TO PRODUCE HAZARDOUS
DRIVING CONDITIONS ALONG WITH REDUCED VISIBILITY BETWEEN ZERO AND
ONE QUARTER OF A MILE IN SNOW AND BLOWING SNOW ON AREA HIGHWAYS
THROUGHOUT NORTHERN JOHNSON COUNTY INCLUDING INTERSTATES 25 AND 90
THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
VERY STRONG WINDS ARE POSSIBLE LATE WEDNESDAY NIGHT AND THURSDAY
ALONG THE EAST SLOPE OF THE ABSAROKA MOUNTAINS INCLUDING THE CODY
FOOTHILLS. STRONG WINDS ARE ALSO QUITE POSSIBLE FROM THE RED DESERT
OVER TO THE CASPER AREA THURSDAY AND POSSIBLY IN THE LANDER
FOOTHILLS.
ANOTHER STORM SYSTEM MAY MOVE INTO THE NORTHWEST MOUNTAINS FRIDAY
INTO FRIDAY NIGHT AND THEN MOVE INTO NORTH-CENTRAL WYOMING ON
SATURDAY. SIGNIFICANT SNOWFALL IS POSSIBLE IN THE NORTHWEST
MOUNTAINS WITH ACCUMULATING SNOW ALSO POSSIBLE ACROSS THE LOWER
ELEVATIONS OF THE NORTHWEST FRIDAY THROUGH SATURDAY AND ACROSS
NORTH-CENTRAL WYOMING ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AND ANY WIND GUSTS OVER
40 MPH. THANK YOU.
TEAM RIVERTON
High Wind, East Sweetwater County
- When
- November 16, 10:12 AM MST to 11:44 AM MST
- Where
- East Sweetwater County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
High Wind, Flaming Gorge
- When
- November 16, 10:44 AM MST to 11:44 AM MST
- Where
- Flaming Gorge forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
High Wind, Rock Springs & Green River
- When
- November 16, 12:54 PM MST to 1:04 PM MST
- Where
- Rock Springs & Green River forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, November 16 to 17, 2010$34,000 · 50 kt wind · 33 events
- Damaging Winds in Virginia, November 16 to 17, 2010$75,000 · 70 kt wind · 16 events
- Damaging Winds in Virginia, November 16 to 17, 2010$28,000 · 50 kt wind · 19 events
- Strong Wind in Kentucky, November 16, 2010$25,000 · 16 events
- Damaging Winds in Idaho, November 16, 2010$40,000 · 60 kt wind · 4 events
- High Wind in Kentucky, November 16, 2010$25,000 · 53 kt wind · 4 events
- Heavy Snow in Wyoming, November 16 to 17, 201021 events
- Hail and Damaging Winds in Virginia, November 16, 2010$15,000 · 63 kt wind · 11 events
- High Wind in Montana, November 16, 201068 kt wind · 12 events
- Damaging Winds in South Carolina, November 16 to 17, 2010$13,000 · 55 kt wind · 5 events
- Hail and Damaging Winds in North Carolina, November 16, 201055 kt wind · 9 events
- Winter Storm and Winter Weather in Colorado, November 16 to 17, 20107 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 264581, 264580, 264579.